Alert archive / North Dakota / Blizzard Warnings in 2024
Blizzard Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this blizzard warning at Nov 20, 2024, 9:33 AM CST for 9 counties in North Dakota. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2024, 9:33 AM CST (15:33 UTC)
- Expired
- Nov 20, 2024, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 33 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 10:00 AM CST | SNOW 4.5 | Bottineau, ND | 24 hour total. |
| Nov 20, 5:22 PM CST | SNOW 4 | Harvey, ND | Relayed through media. Also reports 0.63 inches of liquid. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WWUS43 KBIS 201533 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 933 AM CST Wed Nov 20 2024 NDZ002>005-011>013-021>023-202345- /O.UPG.KBIS.WS.W.0004.000000T0000Z-241121T0000Z/ /O.NEW.KBIS.BZ.W.0001.241120T1533Z-241121T0000Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean- Sheridan-Wells- Including the cities of Lignite, St. John, Rugby, Towner, Velva, Goodrich, Wilton, Minot, Drake, Rolla, Fessenden, Glenburn, Powers Lake, Dunseith, Bottineau, Shell Valley, Turtle Lake, Sherwood, Mcclusky, Washburn, Bowbells, Columbus, Portal, Underwood, Rolette, Garrison, Mohall, and Harvey 933 AM CST Wed Nov 20 2024 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Additional snow accumulations between 1 and 4 inches with locally higher amounts possible. Winds gusting as high as 60 mph. * WHERE...North central and portions of northwest North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. Notify a friend or family member of your travel plans. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ025-202345- /O.UPG.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ /O.NEW.KBIS.BZ.W.0001.241120T1533Z-241121T0000Z/ Foster- Including the cities of Carrington 933 AM CST Wed Nov 20 2024 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Total snow accumulations between 1 and 2 inches. Winds gusting as high as 60 mph. * WHERE...Foster County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. Notify a friend or family member of your travel plans. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ001-009-010-202345- /O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ Divide-Williams-Mountrail- Including the cities of Stanley, Parshall, New Town, Williston, and Crosby 933 AM CST Wed Nov 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Light snow and blowing snow. Additional accumulations under an inch expected. Winds gusting as high as 50 mph. * WHERE...Divide, Mountrail, and Williams Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ017>020-031>037-202345- /O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman- Including the cities of Halliday, Steele, Tappen, Bismarck, Watford City, Hazen, Dickinson, Mandan, Medora, Center, Beach, Jamestown, Killdeer, and Beulah 933 AM CST Wed Nov 20 2024 /833 AM MST Wed Nov 20 2024/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Snow and blowing snow. Additional snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Portions of northwest, south central, southeast, and southwest North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Smith
2 follow-up statements
443 WWUS43 KBIS 202121 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 321 PM CST Wed Nov 20 2024 NDZ002>005-011>013-021>023-025-210000- /O.CON.KBIS.BZ.W.0001.000000T0000Z-241121T0000Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean- Sheridan-Wells-Foster- Including the cities of Mcclusky, Rolette, Dunseith, Mohall, Minot, Rolla, Shell Valley, Portal, St. John, Columbus, Fessenden, Drake, Glenburn, Carrington, Harvey, Powers Lake, Turtle Lake, Bottineau, Underwood, Lignite, Bowbells, Goodrich, Rugby, Washburn, Sherwood, Velva, Towner, Garrison, and Wilton 321 PM CST Wed Nov 20 2024 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to one inch. Winds gusting as high as 50 mph. * WHERE...Portions of north central, northwest, south central, and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. Notify a friend or family member of your travel plans. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ001-009-010-210000- /O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ Divide-Williams-Mountrail- Including the cities of Crosby, Stanley, Williston, Parshall, and New Town 321 PM CST Wed Nov 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blowing snow. Winds gusting as high as 40 mph. * WHERE...Divide, Mountrail, and Williams Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling, especially in open areas. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ017>020-031>037-210000- /O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman- Including the cities of Center, Dickinson, Jamestown, Medora, Hazen, Killdeer, Beulah, Tappen, Steele, Mandan, Beach, Watford City, Halliday, and Bismarck 321 PM CST Wed Nov 20 2024 /221 PM MST Wed Nov 20 2024/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Light snow and blowing snow. Additional snow accumulations less than an inch. Winds gusting as high as 40 mph. * WHERE...Portions of northwest, south central, southeast, and southwest North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Smith
098 WWUS43 KBIS 202355 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 555 PM CST Wed Nov 20 2024 NDZ002>005-011>013-021>023-025-210100- /O.EXP.KBIS.BZ.W.0001.000000T0000Z-241121T0000Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean- Sheridan-Wells-Foster- Including the cities of Shell Valley, Underwood, Rugby, Dunseith, Mcclusky, Rolla, Minot, Bottineau, Portal, Mohall, Glenburn, Powers Lake, Towner, Fessenden, Wilton, St. John, Turtle Lake, Harvey, Garrison, Washburn, Velva, Bowbells, Sherwood, Carrington, Lignite, Goodrich, Columbus, Drake, and Rolette 555 PM CST Wed Nov 20 2024 ...BLIZZARD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Although patchy blowing snow will be possible through this evening, Blizzard conditions are no longer expected. Thus, the Blizzard Warning will expire at 6 PM CST. $$ NDZ001-009-010-017>020-031>037-210100- /O.EXP.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/ Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Including the cities of Hazen, Williston, Mandan, Dickinson, New Town, Crosby, Jamestown, Beulah, Halliday, Bismarck, Stanley, Killdeer, Watford City, Tappen, Medora, Center, Steele, Beach, and Parshall 555 PM CST Wed Nov 20 2024 /455 PM MST Wed Nov 20 2024/ ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING... Although patchy blowing snow will be possible through this evening, conditions are expected to generally improve through this evening. Thus, the Winter Weather Advisory will expire at 6 PM CST /5 PM MST. $$ Adam
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this blizzard warning went out at Nov 20, 9:10 AM CST, 23 minutes earlier. Its key messages:
- Winter Storm Warning and Winter Weather Advisory in effect through this afternoon. Wind Advisory also in effect for the far south through this afternoon. See www.weather.gov/bis for details at your location.
- Additional snow accumulations under an inch are expected for locations west of Highway 83. 1 to 2 inches of new snow is possible elsewhere, with up to 4 inches possible in the far north central in and near the Turtle Mountains.
- Strong northwest winds with gusts up to 60 mph expected today, gradually diminishing from west to east this afternoon, then rapidly diminishing this evening. Blowing snow will significantly reduce visibility at times.
- Colder temperatures through the weekend with highs mostly in the 20s and 30s, and lows mostly in the single digits to teens above zero. Even cooler temperatures possible to start next week, though uncertainty is higher.
- A 60 to 80 percent chance of additional snow this weekend in the north, with lower chances south.
Area forecast discussion, Nov 20, 9:10 AM CST, 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 910 AM CST Wed Nov 20 2024 .KEY MESSAGES... - Winter Storm Warning and Winter Weather Advisory in effect through this afternoon. Wind Advisory also in effect for the far south through this afternoon. See www.weather.gov/bis for details at your location. - Additional snow accumulations under an inch are expected for locations west of Highway 83. 1 to 2 inches of new snow is possible elsewhere, with up to 4 inches possible in the far north central in and near the Turtle Mountains. - Strong northwest winds with gusts up to 60 mph expected today, gradually diminishing from west to east this afternoon, then rapidly diminishing this evening. Blowing snow will significantly reduce visibility at times. - Colder temperatures through the weekend with highs mostly in the 20s and 30s, and lows mostly in the single digits to teens above zero. Even cooler temperatures possible to start next week, though uncertainty is higher. - A 60 to 80 percent chance of additional snow this weekend in the north, with lower chances south. && .UPDATE... Issued at 908 AM CST Wed Nov 20 2024 The snow bands continue to slowly drift to the east, with very gusty winds everywhere. We've seen reports of over 60 mph gust in the north central and south central. Near blizzard conditions still continue in the north central. A Blizzard Warning may be needed for the Warning area. Conditions will slowly improve later today. UPDATE Issued at 544 AM CST Wed Nov 20 2024 Light snow and blowing snow continues across most locations along and east of Highway 83. Some observations further west show light snow at times as well, although based on the Williston and Bowman radars, blowing snow alone is the most likely culprit. Overall, the forecast remains on track. && .DISCUSSION... Issued at 327 AM CST Wed Nov 20 2024 Surface low pressure has stalled over southeastern Manitoba as expected resulting in wrap-around light snow occurring over all but far southwestern ND. Though occasional bands of moderate snowfall have and may continue to develop at times, especially in the north central. Northwesterly winds remain very strong with this system with widespread gusts of 45 to 55 mph still occurring. Winds and light snow are expected to persist through the morning before low pressure shoots off/redevelops rapidly over the Great Lakes Region. This will result in snow mostly ending by the evening hours and winds rapidly diminishing late this afternoon and overnight. Current headlines look good for the moment, although may need to be revisited as winds/snow end from west to east today. As upper low pressure moves off to the east through the remainder of the week, a ridge will slide across the Central Plains. However, the thermal ridge isn't progged to adequately amplify into the state. As a result, most locations north and east of the Missouri River will see highs in the 20s through Saturday, while the southwest will likely be warmer and in the 30s. Models are in fairly good agreement that energy off north Pacific low will break through the Rocky Mountains, and eject through the Northern Plains/southern Canada as a clipper system this weekend. Light snow off this could start in the northwest as soon as Friday evening, though is most favored Saturday afternoon through Sunday. Currently, NBM probabilities suggest a 60 to 80 percent chance of snow with this system, and a greater than 50 percent chance of an inch or more of snow mainly along and north of Highway 2. Current snow probabilities decrease rapidly further south. Beyond Sunday, models begin to diverge. The favored solution is a bit colder temperatures next week in comparison to this week, which mainly means widespread highs in the teens and 20s and lows in the single digits on either side of zero. However, NBM 25th/75th percentile spreads for next week generally remain in excess of 10 degrees validating higher levels of uncertainty in said model divergence. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 908 AM CST Wed Nov 20 2024 With the ongoing winter storm, very strong northwesterly winds are expected to continue through the morning before weakening a bit this afternoon and diminishing tonight. Light snow and blowing snow are occurring for most areas along and east of Highway 83. Meanwhile, most areas west of Highway 83 are experiencing blowing snow, which is often falsely being observed on ASOS/AWOS systems as light snow. Regardless, MVFR/IFR visibility and MVFR ceilings are present over most of the state. VFR conditions are expected to return to most of the area later tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening for NDZ001-009-010-017>020-025-031>037. Winter Storm Warning until 6 PM CST this evening for NDZ002>005-011>013-021>023. Wind Advisory until 6 PM CST /5 PM MST/ this evening for NDZ040>048-050-051. && UPDATE...Smith DISCUSSION...Telken AVIATION...Telken
Hazardous weather outlook, Nov 20, 8:58 AM CST, 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 858 AM CST Wed Nov 20 2024 NDZ002>005-011>013-021>023-211500- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean- Sheridan-Wells- 858 AM CST Wed Nov 20 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect through this afternoon. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report snowfall amounts and any significant impacts. NDZ001-009-010-017>020-025-031>037-211500- Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- 858 AM CST Wed Nov 20 2024 /758 AM MST Wed Nov 20 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect through this afternoon. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report snowfall amounts and any significant impacts. NDZ040>048-050-051-211500- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 858 AM CST Wed Nov 20 2024 /758 AM MST Wed Nov 20 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect through this afternoon. See www.weather.gov/bis for details. Reductions in visibility are possible due to blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Nov 20, 8:44 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
844 AM CST Wed Nov 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM Non-Tstm Wnd Gst 1 WNW Heart Butte Dam 46.61N 101.83W
11/20/2024 M64 MPH Grant ND Mesonet
Mesonet station FW6805 Lake Tschida.
&&
ZHNearby
Blizzard Warnings in North Dakota, 2024Every blizzard warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.